Tornadoes · United States · Kansas · 2016

EF0 tornado, Coyville, Kansas, July 7, 2016

This EF0 tornado ran 0.1 miles across Wilson County on July 7, 2016, touching down at 10:41 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 7, 2016
Touchdown
10:41 PM CDT (03:41 UTC)
Lifted
10:42 PM CDT (03:42 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Wilson County
Touchdown point
37.690, -95.930
Lift-off point
37.689, -95.928
Record number
1607072141-01

What the Weather Service recorded

A lone supercell thunderstorm developed over southeastern Chase county on the evening of July 7th, 2016. The supercell rapidly became tornadic, initially producing a brief tornado touchdown (EF0) in southeast Chase County. The supercell continued to move to the southeast, producing 2 different tornado damage paths across Greenwood county. The first Greenwood county tornado was an EF3, which is only the 5th such strong tornado to occur in Kansas during the month of July since 1950. The second Greenwood county tornado, moved northwest to southeast, through the town of Eureka, producing EF2 damage. The supercell produced another brief touchdown (EF0) in open country in Wilson county.

Rural Fire Department reported a very brief touchdown in open country.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Jul 7, 6:58 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 7, 6:58 PM CDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
658 PM CDT THU JUL 7 2016

.SHORT TERM...(This evening through Sunday night)
Issued at 313 PM CDT Thu Jul 7 2016

Low confidence forecast. Models have been struggling with
outflow/convective trends of late, and given synoptic pattern,
see little change in predictability beyond about the first period.
Some small chance for storms this afternoon/evening in southeast
KS, but based on current observations/trends, thinking cap will
hold. Current thinking is cumulus field on satellite extending from
Northwest to Southeast KS may portend the track of storms
tonight. Thinking high plains storms will eventually develop
somewhere in Northwest KS near/after sunset, then track southeast
during the night along rich moisture axis. Will trend pops that
way. This will result in extensive clouds/precipitation lingering
on Friday across forecast area, and trended temperatures down a
bit. That said, if storms do not develop overnight, chances for
strong-severe storms increases ahead of surface boundary in the
afternoon. Given uncertainty in precipitation and resultant
temperatures tomorrow, opted not to extend heat advisory at this
time. Beyond that, the entire forecast will hinge on amount/extent
of convection and location of ouflow boundaries. -Howerton

.LONG TERM...(Monday through Thursday)
Issued at 313 PM CDT Thu Jul 7 2016

Little change in extended forecast with front potentially hung up
somewhere in the forecast area by both GFS/ECMWF taken at face
value. However similar to the short term, predictibilty in timing
of shortwaves moving through mainly zonal flow and resultant mcs
is low. Clouds/precipitation will have significant impact on
temperatures as well, with some days warmer/some cooler than
initialization grids. -Howerton

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 656 PM CDT Thu Jul 7 2016

Expecting mainly VFR conditions overnight into early Fri with main
concerns being nocturnal convective chances. Still could have an
very small chance of an isolated storm along a weak outflow boundary
to the north of KCNU in ern KS, but this chance looks too small to
mention in the KCNU Taf.

Will keep an eye on convective trends to the west of the forecast
area, either in NW KS or SW KS. If convection in either location can
grow upscale overnight, this convection will drift east-southeast
overnight, potentially impacting portions of Central and South
Central KS. Not alot of confidence in either area growing upscale,
but think the better chance appears to be over South Central KS as
SW KS convection will be fed by increasing low level moisture
transport into SW KS.  So will go with a VCTS for both the KGBD and
KHUT Tafs late tonight after 10z/Fri. Could see some of this shower
activity linger across South Central KS into Fri morning, so will
include a VCSH for KICT as well.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  91  71  90 /  20  40  40  30
Hutchinson      72  89  70  89 /  30  40  40  30
Newton          72  89  70  87 /  20  40  50  40
ElDorado        73  90  71  86 /  20  40  50  40
Winfield-KWLD   74  92  72  91 /  20  40  50  40
Russell         69  89  68  91 /  40  40  50  20
Great Bend      70  89  69  91 /  40  40  40  20
Salina          72  92  71  89 /  30  30  50  30
McPherson       71  89  69  88 /  30  40  50  30
Coffeyville     75  93  72  88 /  10  40  50  50
Chanute         74  92  72  86 /  10  30  50  50
Iola            74  91  72  84 /  10  30  50  50
Parsons-KPPF    74  92  73  85 /  10  40  50  50

&&

.ICT Watches/Warnings/Advisories...
Heat Advisory until 9 PM CDT this evening for KSZ049>053-067>072-
082-083-091>096-098>100.

&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...KETCHAM
Hazardous weather outlook, Jul 7, 9:23 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
923 PM CDT THU JUL 7 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-090230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
923 PM CDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST KANSAS AND THE
FLLINT HILLS THROUGH MIDNIGHT. THE STRONGEST STORMS MAY PRODUCE
GOLFBALL SIZE HAIL, 70 MPH WINDS AND EVEN A TORNADO OR TWO.

FLOOD WARNINGS REMAIN IN EFFECT FOR SMALL PARTS OF CENTRAL AND
SOUTH CENTRAL KANSAS. CHECK THE LATEST RIVER AND AREAL FLOOD
WARNINGS FOR DETAILS.

THERE IS A SMALL CHANCE OF STORMS OVERNIGHT. IF STORMS DO
DEVELOP...THERE IS A GOOD CHANCE THAT THEY WILL SEVERE. GOLFBALL
OR LARGER HAIL...60 TO 70 MPH WINDS AND VERY HEAVY RAIN WILL ALL
BE POSSIBLE. IF STORMS DEVELOP...TIMING WOULD MOST LIKELY BE
BETWEEN MIDNIGHT AND DAYBREAK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FLOOD WARNINGS REMAIN IN EFFECT FOR SMALL PARTS OF CENTRAL AND
SOUTH CENTRAL KANSAS. CHECK THE LATEST RIVER AND AREAL FLOOD
WARNINGS FOR DETAILS.

THERE WILL BE PERIODIC CHANCES FOR STRONG TO SEVERE STORMS
THROUGHOUT THE PERIOD. AT THIS POINT...THERE IS TOO MUCH
UNCERTAINTY TO REFINE THE TIMING AND MAGNITUDE OF THE SEVERE
WEATHER THREAT.

HEAT INDICES BETWEEN 100 AND 105 ARE FORECAST IN SOUTHEAST KANSAS
FRIDAY AFTERNOON...AND AROUND 100 OVER PARTS OF THE AREA FROM
SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

PH/KETCHAM

In the hours before

Special weather statement, Jul 7, 8:31 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
831 PM CDT THU JUL 7 2016

KSZ070-071-080200-
WOODSON KS-GREENWOOD KS-
831 PM CDT THU JUL 7 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN WOODSON COUNTY IN SOUTHEASTERN KANSAS...
  NORTHEASTERN GREENWOOD COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 900 PM CDT

* AT 828 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
  DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
  NEAR MADISON...MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS UP TO 50 MPH ARE POSSIBLE
WITH THIS THUNDERSTORM.

* LOCATIONS IMPACTED INCLUDE...
  MADISON AND VIRGIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3791 9579 3806 9636 3817 9633 3817 9596
      3804 9596 3804 9575
TIME...MOT...LOC 0128Z 283DEG 37KT 3814 9624

ES
Local storm report, Jul 7, 8:57 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
857 PM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     TORNADO          7 NNW THRALL            38.11N 96.37W
07/07/2016                   CHASE              KS   STORM CHASER

            BRIEF TOUCHDOWN OF 15 SECONDS WAS REPORTED.

&&

VJP
Local storm report, Jul 7, 9:29 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
929 PM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     HAIL             3 NNE CASSODAY          38.08N 96.62W
07/07/2016  E1.00 INCH       BUTLER             KS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS DIME TO QUARTER SIZED HAIL ON
            KANSAS TURNPIKE MILE MARKER 95.

&&

VJP
Local storm report, Jul 7, 9:34 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
934 PM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TORNADO          13 NW EUREKA            37.96N 96.46W
07/07/2016                   GREENWOOD          KS   TRAINED SPOTTER

            DELAYED REPORT FROM A TRAINED SPOTTER OF A BRIEF
            TOUCHDOWN. LOCATION IS BASED ON RADAR ROTATION.

&&

VJP
Local storm report, Jul 7, 9:49 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
949 PM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     TORNADO          1 N EUREKA              37.84N 96.29W
07/07/2016                   GREENWOOD          KS   EMERGENCY MNGR

            TRANSFORMERS ARCHING AND POWER FLASHES ON THE NORTH SIDE
            OF TOWN.

&&

BDK
Local storm report, Jul 7, 10:01 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1001 PM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     TORNADO          EUREKA                  37.82N 96.29W
07/07/2016                   GREENWOOD          KS   LAW ENFORCEMENT

            REPORT OF DAMAGE IN NORTHERN EUREKA OF ROOFS OFF OF HOMES
            AND OTHER DEBRIS. TIME IS BASED ON OTHER REPORTS.

&&

VJP

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KFOE), 00:00Z

3.7 hours before the tornado, 148 km from the path. July 8, 2016.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3276 joules per kilogram, CIN -14, lifted condensation level 1220 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 00:00Z on 2016-07-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 14 square meters per square second, 0 to 6 km bulk shear 41 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3276 J/kg
Mixed-layer CIN
-14 J/kg
Surface CAPE
6372 J/kg
Mixed-layer LCL
1220 m above ground
0-6 km bulk shear
41 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

The surface observations

Chanute (CNU), 39 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Wichita radar (KICT), 133 km away, was scanning. The volume nearest the touchdown began at 03:40 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2016 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of July 7, 2016

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 76:45 AM CDTEF0Boone, MO0.350
July 72:05 PM CDTEF0Nelson, ND9.0100
July 72:30 PM CDTEF0Renville, ND0.320
July 73:38 PM CDTEF0Bottineau, ND0.320
July 75:06 PM CDTEF0Grand Forks, ND0.320
July 75:15 PM CDTEF0Grand Forks, ND0.540
July 78:53 PM CDTEF0Chase, KS0.150
July 79:10 PM CDTEF3Greenwood, KS4.21,144$100,000
July 79:41 PM CDTEF2Greenwood, KS3.6150$3.8 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.